Translator Disclaimer
1 March 2004 THE DIFFUSIVE SPREAD OF ALLELES IN HETEROGENEOUS POPULATIONS
Author Affiliations +
Abstract

The spread of genes and individuals through space in populations is relevant in many biological contexts. I study, via systems of reaction-diffusion equations, the spatial spread of advantageous alleles through structured populations. The results show that the temporally asymptotic rate of spread of an advantageous allele, a kind of invasion speed, can be approximated for a class of linear partial differential equations via a relatively simple formula, c = 2rD̄, that is reminiscent of a classic formula attributed to R. A. Fisher. The parameters r and represent an asymptotic growth rate and an average diffusion rate, respectively, and can be interpreted in terms of eigenvalues and eigenvectors that depend on the population's demographic structure. The results can be applied, under certain conditions, to a wide class of nonlinear partial differential equations that are relevant to a variety of ecological and evolutionary scenarios in population biology. I illustrate the approach for computing invasion speed with three examples that allow for heterogeneous dispersal rates among different classes of individuals within model populations.

Garrick T. Skalski "THE DIFFUSIVE SPREAD OF ALLELES IN HETEROGENEOUS POPULATIONS," Evolution 58(3), 470-478, (1 March 2004). https://doi.org/10.1554/03-132
Received: 26 February 2003; Accepted: 14 October 2003; Published: 1 March 2004
JOURNAL ARTICLE
9 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top